Minnesota, 2014Tornado and Hail in Minnesota, August 21, 2014
August 21, 2014 · NWS FSD · 3 events in 1 county or zone
Thunderstorms produced heavy rain, nickel size hail and a brief tornado in Cottonwood County during the predawn hours of August 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain, nickel size hail and a brief tornado in Cottonwood County during the predawn hours of August 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 10:19 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 10:19 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT WED AUG 20 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 331 PM CDT WED AUG 20 2014
PLENTY OF COMPLEX INTERACTIONS ARE OCCURRING WITH THE CURRENT
SITUATION. FIRST OF ALL...A MID LEVEL SHORT WAVE FOCUSED NEAR 700MB
AND AN ELEVATED WARM FRONT...HAS CONTINUALLY SPARKED ELEVATED
CONVECTION IN OUR SOUTHERN ZONES...GREATLY STABILIZING THE
ATMOSPHERE THROUGH OUR SOUTHERN AND EASTERN ZONES. SYNOPTICALLY...
THE MAIN SHORT WAVE LIFTS TO THE NORTHEAST...WELL WEST AND NORTH OF
OUR FORECAST AREA. ONE WARM FRONT SETS UP SHOP FOR MUCH OF THE NIGHT
GENERALLY FROM THE SHORT WAVE IN NORTH DAKOTA...SOUTHEASTWARD
THROUGH NORTHEAST SD AND INTO THE NORTHERN PARTS OF SOUTHWEST MN. TO
THE SOUTH...A SECOND AND PRIMARY WARM FRONT EXISTS TO THE SOUTH OF
THE CONVECTION IN NEBRASKA...WHERE SOUTHERN NEBRASKA IS CURRENTLY IN
THE 90S...AND ONLY MID 70S IN SIOUX CITY. CURRENT THOUGHTS ARE THAT
WHEN THE SOUTHERN WARM FRONT LIFTS INTO OUR MO RIVER VALLEY ZONES
THIS EVENING...THAT THE PORTION OF IT ROUGHLY FROM YANKTON...TO
SIOUX CITY AND STORM LAKE MAY BE CAPPED OFF DUE TO THE ONGOING
STABILITY. THEREFORE AM INITIALLY FOCUSING ON THE WESTERN PORTION OF
THE WARM FRONT NEAR OUR SOUTH CENTRAL SD ZONES FOR A POTENTIAL FOR
SEVERE WEATHER THIS EVENING...COUPLED WITH SURFACE LOW PRESSURE A
BIT FURTHER WEST. IT APPEARS MORE AND MORE THAT THE STORMS MAY HAVE
A DIFFICULT TIME GETTING TIED TO THE SURFACE OR BOUNDARY LAYER...
LOWERING OUR CHANCES FOR TORNADIC ACTIVITY. BUT IF STORMS WERE TO
BECOME BASED CLOSE TO THE SURFACE...IT WOULD LIKELY HAPPEN TOWARD
SOUTH CENTRAL SD WHERE INSTABILITY TO OUR WEST MEETS OUR HUMID AIR
AROUND CHAMBERLAIN. BELIEVE THIS IS THE LOCATION WHERE AN ISOLATED
TORNADO COULD FORM THIS EVENING. LARGE HAIL IS ALSO CERTAINLY A
THREAT WITH ENHANCED UPDRAFTS...ESPECIALLY IN OUR WESTERN ZONES THIS
EVENING WHERE GREATER INSTABILITY EXISTS...AND ALONG THE NORTHERN
WIND SHIFT IN OUR NORTHERN ZONES AND SOUTHWEST MN LATER TONIGHT. IN
EXTREME SOUTHEAST SD SOUTH OF SIOUX FALLS...AS WELL AS MOST OF
NORTHWEST IA AND EXTREME NORTHEAST NEB...SEVERE CHANCES MAY BE REAL
TOUGH TO REALIZE DUE TO THE CURRENT STABILITY...AND THEIR FAR
PROXIMITY FROM THE MAIN SHORT WAVE.
LATER...SOME STRATUS MAY DEVELOP DUE TO SOME GUIDANCE FROM THE
LATEST 12KM NAM IN OUR NORTHERN ZONES AND INTO SOUTHWEST MN...BUT SO
FAR LEFT FOG OUT OF THE GRIDS. BUT JUST A HEADS UP THAT FOG COULD
DEVELOP IN THE VERY MOIST AIR GENERALLY ALONG AND NORTH OF I 90.
SKIES WILL GENERALLY CLEAR THURSDAY MORNING. BY THURSDAY AFTERNOON...
WOULD NOT BE SURPRISED TO SEE AN ISOLATED THUNDERSTORM FROM SIOUX
CITY NORTHEASTWARD IN FRONT OF A SLOWLY ADVANCING SURFACE WIND
SHIFT. AND IT REMAINS VERY HUMID IN OUR EASTERN ZONES SO IT WILL NOT
TAKE MUCH OF A FOCUS TO FIRE OFF A FEW STORMS. IN ADDITION...THE
SIOUX CITY AREA WILL PRESS HEAT INDEX CRITERIA FOR A COUPLE OF HOURS
THURSDAY AFTERNOON...WITH A LOT OF 95 TO 100 DEGREE HEAT INDEX
READINGS THROUGHOUT NORTHWEST IA AND SOUTHEAST SD.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 331 PM CDT WED AUG 20 2014
ANTICIPATE MOST OF THE AREA REMAINING DRY ON THURSDAY NIGHT...THOUGH
WITH A LINGERING BOUNDARY LOCATED ROUGHLY THROUGH THE SIOUX CITY TO
SPENCER CORRIDOR CANNOT RULE OUT AN ISOLATED THUNDERSTORM EARLY IN
THE NIGHT OVER OUR LOWER NORTHWESTERN IOWA ZONES. IT WILL BE A MILD
AND RELATIVELY MUGGY NIGHT WITH LOWS IN THE MID AND UPPER 60S.
ON FRIDAY WILL SEE INCREASING CHANCES OF THUNDERSTORMS...BECOMING
LIKELY BY FRIDAY NIGHT...AS LOW PRESSURE DEEPENS OVER THE WEST
CENTRAL PLAINS AND LIFTS NORTHWARD...AND SYNOPTIC LIFT INCREASES
ACROSS THE REGION AS A SHORTWAVE EJECTS OUT OF A WESTERN U.S. UPPER
LEVEL TROUGH. DOES APPEAR TO BE PLENTY ENOUGH INSTABILITY AND SHEAR
AROUND THAT SEVERE STORMS WILL AGAIN BE A POSSIBILITY IN THE LATER
AFTERNOON AND EVENING. APPARENT TEMPERATURES WILL BE RATHER
UNPLEASANT FOR FRIDAY AFTERNOON...WITH HIGHS IN THE MID AND UPPER
80S AND DEWPOINTS MAINLY LOWER AND MID 70S...CREATING A HEAT INDEX
OF LOWER TO MID 90S SOUTH OF INTERSTATE 90. THUNDERSTORM CHANCES
THEN CONTINUE SATURDAY INTO AT LEAST EARLY ON SUNDAY AS THE
AFOREMENTIONED LOW PRESSURE AND ASSOCIATED WARM FRONT LIFT UP INTO
OUR AREA...THOUGH THERE ARE SOME MODEL DIFFERENCES ON HOW THIS PLAYS
OUT EXACTLY.
WITH THE PASSAGE OF THE ABOVE MENTIONED SHORTWAVE...COOLER AIR LOOKS
TO FILTER INTO THE REGION...WITH BELOW NORMAL TEMPERATURES FOR
MONDAY THROUGH WEDNESDAY. MONDAY MAY END UP BEING MOSTLY
DRY...THOUGH MODEL CONSENSUS WOULD IMPLY BETTER PRECIPITATION CHANCES
FOR TUESDAY AND WEDNESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1119 PM CDT WED AUG 20 2014
CONVECTION A DIFFICULT FORECAST FOR SHORTEST TERM...AS ELEVATED
ACTIVITY STARTING TO PICK UP ALONG THE I-29 CORRIDOR THEN
SOUTHWEST TOWARD KONL. NEXT FEW HOURS WILL BE MOST LIKELY TIME
FOR ANY CONVECTION TO AFFECT KFSD...AND PERHAPS KHON IF STRONGER
NORTHERN COMPLEX CAN BUILD FAR ENOUGH SOUTH. FOR NOW...HAVE KEPT
OUT OF KSUX TAF...BUT WILL BE CLOSE TO THE NORTH/WEST. STILL
EXPECTING AN AREA OF LOWER MVFR TO UPPER IFR CONDITIONS IN
FOG/STRATUS TO DEVELOP AFTER 09Z MAINLY NEAR AND NORTH OF
INTERSTATE 90...WHERE SURFACE GRADIENT WEAKENS AS WELL AS
POTENTIAL COOLER OUTFLOW POOL SETTLES INTO THE CWA. SHOULD BE
PERSISTENT INTO MID TO LATE MORNING BEFORE MIXING/LIFTING TO A
DEVELOPING CUMULUS FIELD. DEPENDING ON LOCATION OF CONVECTIVELY
REINFORCED OUTFLOW...MAY HAVE A MENTIONABLE CONVECTIVE THREAT
AGAIN BY LATE AFTERNOON FOR KFSD AND KSUX...BUT WARMING TEMPS
ALOFT AND UNCERTAIN LOCATION SUGGESTS HOLDING OFF ON ADDITIONAL
MENTION FOR NOW. COULD START TO SEE SEEDS OF ADDITIONAL MVFR TO
IFR CONDITIONS FOR JUST OUTSIDE THE TAF PERIOD STARTING TO DEVELOP
TOWARD 06Z FRI.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...MJ
LONG TERM...JM
AVIATION...CHAPMAN
Hazardous weather outlook, Aug 20, 3:47 PM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT WED AUG 20 2014
MNZ071-072-SDZ038>040-050-052>054-057>059-063-064-212200-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-
447 PM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL DEVELOP THIS EVENING AND OVERNIGHT...LINGERING
OVER PARTS OF SOUTHWEST MINNESOTA LATE TONIGHT. SOME STORMS COULD
BE SEVERE. THE GREATEST THREAT FOR AN ISOLATED TORNADO APPEARS TO
BE IN SOUTH CENTRAL SOUTH DAKOTA THIS EVENING...BUT CANNOT BE
TOTALLY RULED OUT ALONG A STALLED WIND SHIFT LINE ALONG THE
HIGHWAY 14 CORRIDOR LATE THIS EVENING. OTHERWISE LARGE HAIL IS
ALSO A THREAT WITH A MARGINAL THREAT FOR STRONG STRAIGHT LINE
WINDS. THE SEVERE THREAT WILL SLOWLY DECREASE AFTER THE OVERNIGHT
HOURS. LOCALIZED HEAVY RAIN COULD ALSO OCCUR IN THE STRONGER CELLS
WHICH COULD PRODUCE SHORT TERM URBAN FLOODING IN POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY
THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE...
WITH AREAS OF HEAVY RAIN A THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE.
IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-060>062-065>069-
212200-
LYON IA-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-
MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-
447 PM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
THERE IS A RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS EVENING
AND IN THE OVERNIGHT HOURS TONIGHT. THE MAIN THREAT WILL BE LARGE
HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL COULD OCCUR IN THE
STRONGER CELLS...WHICH COULD PRODUCE SOME SHORT TERM URBAN
FLOODING IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDEX VALUES WILL LIKELY RISE INTO THE MID 90S THURSDAY
AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE NOTE OF THIS AND
MAKE PROPER PRECAUTIONS.
ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY
THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE...
WITH AREAS OF HEAVY RAIN A THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE.
IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-212200-
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-CLAY SD-UNION-
447 PM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT IT
APPEARS A BULK OF THE SEVERE ACTIVITY WILL REMAIN WEST AND NORTH
OF THIS AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDEX VALUES WILL LIKELY RISE INTO THE MID 90S TO NEAR 100
DEGREES THURSDAY AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE
NOTE OF THIS AND MAKE PROPER PRECAUTIONS.
ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY
THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE...
WITH AREAS OF HEAVY RAIN A THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT.
Event by event
1 heavy rain, 1 hail, 1 tornado. Local standard time, as filed.
Heavy Rain, Cottonwood
- When
- August 21, 12:30 AM CST to 2:00 AM CST
- Where
- Cottonwood County, 2.85 mi ESE of Bingham Lake
- Reported by
- Public
- Coordinates
- 43.880, -95.000
Rainfall of 4.50 inches was reported. The heavy rain was accompanied for a while by nickel size hail.
Hail, Cottonwood
- When
- August 21, 2:00 AM CST
- Where
- Cottonwood County, 2.85 mi ESE of Bingham Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.880, -95.000
Hail was heavy enough to strip leaves from trees and damage a corn crop. The hail was accompanied by heavy rain.
Tornado, Cottonwood
- When
- August 21, 4:20 AM CST to 4:21 AM CST
- Where
- Cottonwood County, 7.62 mi N of Mountain Lake
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -94.920
A brief tornado caused no reported damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532651, 532650, 532652.